Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

July 5, 1998Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 1998, 9:33 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 9:33 PM CDT (02:33 UTC)
Expired
Jul 5, 1998, 10:05 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Charles Mix County, SD, Douglas County, SD

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:35 PM CDTThunderstorm Wind 52Armour, SD
Jul 5, 9:45 PM CDTThunderstorm Wind 52Wagner, SD
Jul 5, 9:45 PM CDTHail 0.75Wagner, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 060233 RRA
SVRFSD
SDC023-043-060305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  SOUTHERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1005 PM CDT

* AT 929 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES NORTH OF LAKE ANDES  OR 14 MILES
  NORTH OF LAKE ANDES MOVING SOUTH AT 25 MPH.

AT 915 PM CDT 60 MPH WINDS WERE REPORTED 15 MILES NORTHWEST OF
CORSICA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARMOUR                   AROUND 935 PM CDT
  DELMONT                  AROUND 940 PM CDT
  LAKE ANDES               AROUND 945 PM CDT
  WAGNER                   AROUND 1000 PM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR ALL OF pDOUGLAS
COUNTY.

&
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:30 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 5, 8:30 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SUN JUL 5 1998

CURNT FCST LOOKS OK FOR NOW...WILL PRBLY BE ABLE TO UPDATE LATER THIS
EVE WHEN CURNT STORMS MOVE OUT OR DIE AS WE DONT THINK THERE WILL BE
MORE TNGT. REST OF FCST LOOKS OK.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningFSDAurora, Brule51 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule29 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 9:21 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningFSDAurora47 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:33 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.